Lake Huron, 2019

Marine Thunderstorm Wind in Lake Huron, July 15, 2019

July 15, 2019 · NWS APX · 1 event in 1 county or zone

A thunderstorm produced gusty winds along a portion of the Lake Huron coastline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A thunderstorm produced gusty winds along a portion of the Lake Huron coastline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 15, 8:55 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 15, 8:55 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
955 PM EDT Mon Jul 15 2019

.UPDATE...
Issued at 948 PM EDT Mon Jul 15 2019

Showers and thunderstorms continue to develop across northern
lower Michigan this evening as a warm front slowly works its way
north across the area. Some of these storms have been quite heavy,
dropping brief periods of very heavy rain and likely even some
small hail/brief gusty winds. Elongated squall line stretches from
western upper Michigan into southeast Minnesota, running ahead of
a mid level trough axis. Overhead instability will wane quickly
this evening...used up by ongoing convection and through simple
loss of any remaining diurnally driven processes. All guidance
quickly fades this upstream MCS as it approaches our area
overnight, with those trends already becoming established along
the northern half of the line. Will continue to carry some chancy
overnight shower and thunderstorm mention, but do believe
organization will be limited by later tonight. Latest SPC day one
convective outlook concurs, removing almost all of our area out of
the marginal risk for severe weather wording.

&&

.NEAR TERM...(Through Tonight)
Issued at 318 PM EDT Mon Jul 15 2019

...Warm and humid with scattered showers and storms tonight...

High Impact Weather Potential...Marginal risk of a severe storm.

Pattern Synopsis/Forecast...Large area of convection which impacted
much of our CWA today has pushed eastward into Lake Huron.
Additional scattered weak convection is developing in its wake in
response to a minor increase in diurnally enhanced instability...as
well as continued advection of warm/moist low level air along and
north of the warm front. Front itself has reached our SW CWA...and
is still projected to gradually lift NE thru the rest of our CWA
thru this evening per latest near term models. SPC mesoanalysis
shows little in the way of instability across our CWA attm...and
this remain our greatest limitation for additional convective
development in the wake of this mornings MCS. Residual thick cloud
cover is rather widespread across our CWA right now...although
latest vsbl satellite loop does show a clearing line trying to make
its way into NW Lower Michigan. Low clouds are trying to at least
partially fill back into these clearing areas...both across our
western CWA and upstream across Wisconsin. Some spotty weak
convection is trying to develop over portions of Wisconsin with no
real organization as of yet.

Still expect some redevelopment of scattered showers/storms late
this afternoon and tonight as the warm front lifts NE thru our CWA
and WAA/moist advection proceeds. How much and the potential for a
few stronger storms lies mainly within the amount of diurnal
instability we can realize during the remainder of the heat of the
day. For now...will keep mainly chance pops for much of our CWA thru
tonight...and focus on the northern half of our CWA for highest
chance of showers and storms along and north of the warm front as it
lifts thru our CWA. Certainly cannot rule out the possibility of a
strong/marginally severe storm for locations able to sufficiently
destabilize.

With ongoing WAA...continued humid conditions and a good amount of
cloud cover...expect a rather mild and muggy night. Overnight lows
will only cool into the mid 60s to around 70 degrees.

&&

.SHORT TERM...(Tuesday through Thursday)
Issued at 318 PM EDT Mon Jul 15 2019

High Impact Weather Potential: Storms possible through rest of week

Synopsis/Forecast: The remnants of T.S. Barry are in the process of
getting absorbed into the main flow. This main flow is a very weak
jet between 60 and 80 kts, cutting across the northern tier of the
CONUS. Various waves in this flow will move over our region the next
few days. Looks like quite the hot pattern coming up with the upper
level ridge expanding over the Great Lakes.

Details/Concerns: It appears as though we will get into the warm
sector Tuesday, with decent CAPE around 500 J/Kg. Bulk shear values
remain near 20 kts, with the main jet core displaced up into
Ontario, thus organized updraft potential looks limited. The main
question is how much actual diurnal heating we'll see during the day
due to cloud cover. Between clouds associated with the incoming cold
front to the northwest, and Barry to the south, we may see a narrow
corridor with some decent sun along M-55. This may be the best place
for thunder to be heard during the afternoon. Precip and thicker
cloud cover tries to spread into our area heading into the evening
and overnight, but most of it gets stuck downstate as the northern
stream cold front sweeps through our area, before stalling out in
srn lower Michigan. This frontal boundary lingers into Wednesday,
giving us continued chances of rain, at least through the first half
of the day. Deeper moisture gets shunted east through the afternoon
and evening. Heading into late week a 120kt Pacific jet will start
pushing across the CONUS near the US/Canadian border. Thursday could
get interesting with a shortwave and attendant PV-anomaly swinging
over western Lake Superior. Some decent bulk shear above 40 kts, mid-
level lapse rates near 7.5 C/Km, and plenty of instability will make
some strong storms possible. Of course this far out there is some
discrepancy in the models, and we could end up getting into an
unfavorable jet exit region, but it still bears watching.

High and low temperatures will be affected quite a bit by cloud
cover. For now went with highs in the low 80s (a bit lower than
guidance) and lows in the mid to upper 60s with plenty of moisture
sticking around at night.

.LONG TERM...(Thursday night through Monday)
Issued at 318 PM EDT Mon Jul 15 2019

High Impact Weather Potential: Heights start to build over us again
near the end of the week, pushing the the storm track into Ontario.
But scattered showers and storms will still remain possible through
much of the long term, with subtle waves passing through fairly
zonal flow aloft. Warm and humid conditions will continue through
the weekend, with highs mainly in the mid 80s and lows in the mid
60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 100 PM EDT Mon Jul 15 2019

Chances of showers and storms will remain in the forecast for
Northern Lower Michigan tonight and Tuesday as a front lays into
Northern Michigan and then stalls over our area. Overall
conditions will remain VFR thru the forecast period...although
conditions may briefly drop to MVFR or even IFR within heavier
showers and storms. LLWS will develop overnight into early Tuesday
morning in advance of the approaching front. Surface winds will
be from the S/SW AOB 10 kts this afternoon and tonight...
increasing to 10 to 20 kts with higher gusts on Tuesday.

&&

.MARINE...
Issued at 318 PM EDT Mon Jul 15 2019

Winds and waves will reach SCA criteria within our Lake Michigan
nearshore areas and within the Straits tonight as winds strengthen
in advance of an approaching front. Conditions may reach SCA
criteria on our Lake Huron nearshore areas by Tuesday as that front
lays into our region. Chances of showers and storms will remain in
the forecast tonight into Tuesday as warm/moist air continues to
lift into the region along and ahead of the front.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 2 PM EDT Tuesday for LHZ345.
LM...SMALL CRAFT ADVISORY until 2 PM EDT Tuesday for LMZ323-341-342-
     344>346.
LS...NONE.
&&

UPDATE...MB
NEAR TERM...MR
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...MR
MARINE...MR
Hazardous weather outlook, Jul 15, 8:58 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
958 PM EDT Mon Jul 15 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-161200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
958 PM EDT Mon Jul 15 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Rest of Tonight.

Scattered thunderstorms are expected for the remainder of tonight.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be several more chances for thunderstorms this week,
primarily through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 15, 6:55 PM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Gaylord MI
755 PM EDT Mon Jul 15 2019

MIZ029-160045-
Oscoda-
755 PM EDT Mon Jul 15 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OSCODA COUNTY...

At 754 PM EDT, a strong thunderstorm was located over Red Oak, or
near Mio, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mio, McKinley, Fairview and Red Oak.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4451 8396 4467 8434 4480 8431 4476 8389
      4451 8389
TIME...MOT...LOC 2354Z 286DEG 24KT 4470 8423

msb

The radar

The NCL Michigan radar (KAPX), 90 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island

When
July 15, 9:15 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, Forty Mile Point
Measured
43 kt (49 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.490, -83.920

A trained spotter reported strong wind gusts along the Lake Huron coastline.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2019Every state in 2019This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848547.